Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 133, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2011, 9:28 AM CDT for Foster County, Wells County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2011, 9:28 AM CDT (14:28 UTC)
- Expired
- Jul 16, 2011, 10:30 AM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Foster County, ND, Wells County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
168
WUUS53 KBIS 161428
SVRBIS
NDC031-103-161530-
/O.NEW.KBIS.SV.W.0133.110716T1428Z-110716T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
928 AM CDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1030 AM CDT
* AT 927 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EMRICK...OR 50 MILES SOUTHWEST OF DEVILS LAKE...AND MOVING EAST AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CATHAY AND SYKESTON AROUND 935 AM CDT.
BARLOW AND CARRINGTON AROUND 955 AM CDT.
GRACE CITY AROUND 1020 AM CDT.
JUANITA AROUND 1025 AM CDT.
MCHENRY AROUND 1030 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4734 9964 4767 9967 4772 9928 4769 9928
4767 9925 4760 9925 4759 9853 4733 9852
TIME...MOT...LOC 1428Z 269DEG 34KT 4754 9950
WIND...HAIL 60MPH 1.75IN
$$
VINING3 follow-up statements
927
WWUS53 KBIS 161448
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
948 AM CDT SAT JUL 16 2011
NDC031-103-161530-
/O.CON.KBIS.SV.W.0133.000000T0000Z-110716T1530Z/
FOSTER ND-WELLS ND-
948 AM CDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS AND FOSTER COUNTIES UNTIL 1030 AM CDT...
AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CATHAY...OR 45 MILES SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 40
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BARLOW AND CARRINGTON AROUND 955 AM CDT.
GRACE CITY AROUND 1020 AM CDT.
JUANITA AROUND 1025 AM CDT.
MCHENRY AROUND 1030 AM CDT.
ANOTHER SEVERE THUNDERSTORM WAS LOCATED SOUTH OF HEATON ALONG THE
SOUTHERN BORDER OF WELLS COUNTY. THIS STORM WAS MOVING NORTHEAST AT
40 MPH AND WILL AFFECT AREAS NEAR SYKESTON AND CARRINGTON AROUND 10
AM TO 1015 AM CDT. ANOTHER STRONG STORM WAS DEVELOPING OVER CENTRAL
FOSTER COUNTY APPROACHING GRACE CITY. TAKE COVER IF THESE STORMS
APPROACH.
LAT...LON 4734 9964 4767 9967 4772 9928 4769 9928
4767 9925 4760 9925 4759 9853 4733 9852
TIME...MOT...LOC 1445Z 269DEG 34KT 4754 9926
WIND...HAIL 60MPH 1.75IN
$$
VINING221 WWUS53 KBIS 161521 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1021 AM CDT SAT JUL 16 2011 NDC103-161530- /O.CAN.KBIS.SV.W.0133.000000T0000Z-110716T1530Z/ WELLS ND- 1021 AM CDT SAT JUL 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4733 9891 4758 9894 4759 9853 4733 9852 TIME...MOT...LOC 1520Z 267DEG 42KT 4749 9861 $$ NDC031-161530- /O.CON.KBIS.SV.W.0133.000000T0000Z-110716T1530Z/ FOSTER ND- 1021 AM CDT SAT JUL 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN FOSTER COUNTY UNTIL 1030 AM CDT... AT 1018 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JUANITA...OR 40 MILES NORTH OF JAMESTOWN...MOVING EAST AT 50 MPH. THE CITIES OF GLENFIELD AND MCHENRY WILL BE AFFECTED BY THIS THUNDERSTORM BY 1030 AM CDT. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN FOSTER COUNTY. LAT...LON 4733 9891 4758 9894 4759 9853 4733 9852 TIME...MOT...LOC 1520Z 267DEG 42KT 4749 9861 WIND...HAIL 60MPH 1.75IN $$ VINING
598 WWUS53 KBIS 161529 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1029 AM CDT SAT JUL 16 2011 NDC031-161540- /O.EXP.KBIS.SV.W.0133.000000T0000Z-110716T1530Z/ FOSTER ND- 1029 AM CDT SAT JUL 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FOSTER COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4733 9891 4758 9894 4759 9853 4733 9852 TIME...MOT...LOC 1530Z 267DEG 42KT 4749 9844 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:14 AM CDT, 14 minutes earlier.
Area forecast discussion, Jul 16, 9:14 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 914 AM CDT SAT JUL 16 2011 .UPDATE...UPDATE FOR THUNDERSTORMS...POSSIBLY SEVERE EAST CENTRAL. && .DISCUSSION...THUNDERSTORMS FORMING ALONG THE NOSE OF A STRONG LOW LEVEL JET. EXPECT A BRIEF PERIOD THIS MORNING THEN MOVING OUT OF THE AREA THIS AFTERNOON. && .AVIATION...VFR EXPECTED. AREA OF THUNDERSTORMS MOVING JUST NORTH OF JAMESTOWN. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025- 034>037-042-045>048-050-051. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 16, 4:21 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 421 AM CDT SAT JUL 16 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Local storm report, Jul 16, 8:33 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL WILTON 47.16N 100.78W
07/16/2011 E1.00 INCH MCLEAN ND PUBLIC
&&
THAMILTOLocal storm report, Jul 16, 8:38 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL WILTON 47.16N 100.78W
07/16/2011 M0.88 INCH MCLEAN ND TRAINED SPOTTER
&&
LHUBERLocal storm report, Jul 16, 8:50 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
850 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL REGAN 47.16N 100.53W
07/16/2011 M1.00 INCH BURLEIGH ND TRAINED SPOTTER
&&
LHUBERSpecial weather statement, Jul 16, 8:51 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 851 AM CDT SAT JUL 16 2011 NDZ020>022-161430- MCLEAN ND-OLIVER ND-SHERIDAN ND- 851 AM CDT SAT JUL 16 2011 ...SPECIAL WEATHER STATEMENT FOR WESTERN SHERIDAN...EXTREME NORTHEASTERN OLIVER AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 930 AM CDT... AT 845 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 34 MILES NORTH OF MANDAN...OR 37 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASHBURN... TURTLE LAKE... MERCER... MCCLUSKY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
Local storm report, Jul 16, 8:59 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
859 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL WASHBURN 47.29N 101.03W
07/16/2011 M1.00 INCH MCLEAN ND TRAINED SPOTTER
&&
LHUBERLocal storm report, Jul 16, 9:12 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 AM CDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL WING 47.14N 100.28W
07/16/2011 M0.88 INCH BURLEIGH ND TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL... 4 TO 5 MINUTES IN DURATION...
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:32 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie | 58 min |
| Jul 16, 1:21 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mountrail, Ward | 54 min |
| Jul 16, 1:34 AM CDT | Areal Flood Advisory | BIS | Burke, Mountrail, Williams | 6 hr |
| Jul 16, 4:34 AM CDT | Areal Flood Advisory | BIS | McKenzie | 3 hr |
| Jul 16, 5:03 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 57 min |
| Jul 16, 5:32 AM CDT | Areal Flood Advisory | BIS | Dunn, McKenzie | 3 hr |
| Jul 16, 5:58 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Mountrail | 62 min |
| Jul 16, 6:43 AM CDT | Severe Thunderstorm Warning | BIS | Mercer | 33 min |
| Jul 16, 7:14 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 61 min |
| Jul 16, 8:10 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 50 min |
| Jul 16, 8:54 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan, Wells | 51 min |
| Jul 16, 9:02 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 43 min |
| Jul 16, 9:36 AM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 39 min |
| Jul 16, 5:31 PM CDT | Tornado Warning | BIS | Burleigh, Sheridan | 29 min |
| Jul 16, 5:57 PM CDT | Tornado Warning | BIS | Sheridan, Wells | 33 min |
| Jul 16, 6:29 PM CDT | Tornado Warning | BIS | Sheridan, Wells | 31 min |
| Jul 16, 6:52 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 53 min |
| Jul 16, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.